Florida, 2016Tornado in Florida, January 17, 2016
January 17, 2016 · NWS MLB · 1 event in 1 county or zone
A low pressure system pushed a rapidly-moving squall line across east-central Florida during the morning. A thunderstorm within the line acquired rotation as moved from interior Martin County toward the coast and resulted in a brief tornado in the town of Hobe Sound.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system pushed a rapidly-moving squall line across east-central Florida during the morning. A thunderstorm within the line acquired rotation as moved from interior Martin County toward the coast and resulted in a brief tornado in the town of Hobe Sound.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 17, 2:50 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 17, 2:50 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 AM EST SUN JAN 17 2016
.DISCUSSION...
...TORNADO WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 800 AM...
...EXTREMELY HAZARDOUS CONDITIONS ON THE ATLANTIC TODAY...
...WINDY TODAY AND TURNING MUCH COOLER BEHIND POTENT AND FAST
MOVING STORM SYSTEM...
CURRENT...TRACKING FAST MOVING GOMEX GALE ALONG WITH ATTENDANT
PREFRONTAL SQLN AND A MIX OF STRATIFORM RAIN AND MIX OF EMBEDDED AND
DISCRETE CELLULAR CONVECTION. INSTABILITY...LOW LEVEL HELICITY...
AND DEEP LAYER WIND FIELDS ALL INCREASING. STORM MOTION VECTOR
PROGGED TO BE AROUND 60KT (CLOSE TO 70 MPH)...WHICH IS ABOUT AS
FAST AS YOU'LL EVER SEE ACTIVITY MOVE IN THIS NECK OF THE WOODS.
SHORT TERM GRIDS HAVE ACCOUNTED FOR WATCH/POTENTIAL STRONG TO SVR
STORMS WHILE HAZARD PRODUCTS (GRAPHICASTS/(G)HWO AND SOCIAL MEDIA)
WILL CONTINUE TO BE FREQUENTLY UPDATED AS CONDITIONS EVOLVE. HIGHEST
SVR THREAT WILL BE FROM ABOUT 400 AM THROUGH 800 AM...WITH ABOUT A
2 HOUR WINDOW AT ANY GIVEN LOCATION. ZFP WILL RUN WITH PRE-FIRST
PERIOD TO ADDRESS ONGOING STORMS.
TODAY...ACTIVITY WILL BE REACHING THE EAST COAST AND MOVING RAPIDLY
OFFSHORE RIGHT AROUND SUNRISE...WITH TRAILING BAND STILL LIKELY TO
BE IMPACTING THE SRN SPACE AND TREASURE COASTS FOR ANOTHER 1-2HR AT
BEST. PRECIP MAY END A LITTLE FASTER THAN CURRENTLY ADVERTISED...
HOWEVER WILL HAVE QUIETED DOWN BY MID MORNING. NEVERTHELESS...STRONG
POST FRONTAL WINDS OUT OF THE W-NW SUSTAINED 20-30MPH MAY GUST AS
HIGH AS AROUND 40 MPH THROUGH THE MORNING AND EARLY AFTERNOON. GIVEN
HOW FAST THE SYSTEM IS PROGRESSING EASTWARD...EXPECT A PRETTY QUICK
DROPOFF IN THE WINDS BY LATE AFTERNOON.
TONIGHT...MUCH COOLER AIR ADVECTS INTO THE REGION UNDER CLEAR SKIES
(PERHAPS SOME LINGERING JET CI). MINS MAINLY IN THE 40S.
MON-THU...FCST REMAINS DRY FOR THE MOST PART...WITH HIGH LARGE HIGH
PRESSURE SLIDING BODILY EWD ACROSS THE BREADTH OF THE CENTRAL AND
EASTERN CONUS THROUGH EARLY WED...BEFORE ITS NORTHERN FLANK GETS
FLATTENED AND ITS SRN FLANK DROPS OFF THE SERN SEABOARD. WEAK SHORT
WAVE TROUGH SHEAR OUT AS IT CROSSES THE STATE TUE...BUT DOES ACT TO
MAINTAIN IF NOT SLIGHTLY FRESHEN THE N TO NE WIND FLOW. COOL THROUGH
TUE...WITH AIR MASS MODIFYING AS FLOW TURNS ONSHORE FROM TUE NIGHT
ONWARD. ONSET OF RAIN POSSIBLE LATE THU NIGHT FOR THE NWRN CWA AS
THE NEXT SFC AND MID LEVEL WX SYSTEMS APPROACH...BUT FOR THE TIME
BEING THE CURRENT FCST HOLDS CONDS DRY SAVE FOR A SMALL THREAT OF
COASTAL SHOWERS.
FRI-SUN...A DEEP BUT PROGRESSIVE TROUGH MOVES THROUGH THE CTRL-ERN
CONUS FRI-SAT AND OFFSHORE INTO THE ATLC SAT NIGHT-SUN. LOOKS LIKE
ANOTHER FAST MOVING COLD FRONT WITH ATTENDANT SLUG OF MOISTURE AND
SHOWERS ON FRIDAY. THE GFS IS A LITTLE FASTER THAN THE ECM...DRYING
THE AREA OUT AGAIN BY AROUND 00Z...WHILE THE LATTER MODEL IS SLOWER
TO CLEAR THINGS OUT. HIGHEST RAIN CHCS LOOK TO BE DURING THE DAYTIME
HOWEVER...THE FCST GIVES SOME WEIGHT TO THE ECM AND KEEPING SOME
LOWER RAIN CHANCES IN FOR NOW. GOOD MODEL CONSENSUS THAT NEXT
WEEKEND WILL BE DRY AND COOLER.
&&
.AVIATION...STORMS/CONVECTIVE WIND GUSTS WITH LLWS IN UNUSUALLY
STRONG LOW LEVEL JET (FD2FA2 SHOWS 210/62KT FOR MLB AT 12Z).
GRADIENT WIND GUSTS TO AROUND 30KT BEHIND STORM SYSTEM FROM 270-280
GRADUALLY SHIFTING TOWARD 290-310 IN THE AFTERNOON.
&&
.MARINE...WELL ADVERTISED GALE EVENT ABOUT TO COMMENCES AS WINDS
HAVE REACHED 20KT OVER THE ATLC MAOR WHILE CONTINUING TO INCREASE.
DO NOT PLAN ON INTRODUCING AND EXTENSION TO THE SCA FOR THE TIME
TO AVOID "OVER-HEADLINING" THE PRODUCT...HOWEVER EXPECT SEAS OF 7-
8FT TO LINGER THROUGH MON...AND LIKELY TUE AS REINFORCING NE SURGE
PUSHES ACROSS THE WATERS. SLOW ABATEMENT IN MARINE CONDITIONS FOR
WED-THU AS HIGH PRESSURE DROPS SE TWD FL.
&&
.FIRE WEATHER...ALL AREAS SHOULD RECEIVE GENEROUS RAINFALL COVERAGE
THIS MORNING. MUCH DRIER AIR MASS BEHIND DEPARTING LOW WITH HIGH
DISPERSION VALUES IN STRONG POST-FRONTAL WINDS TODAY. LOW MIN RH
VALUES MON-TUE AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 66 43 59 38 / 60 10 0 0
MCO 69 43 62 39 / 60 10 0 0
MLB 72 45 62 40 / 80 10 0 0
VRB 72 48 64 42 / 80 10 0 0
LEE 67 40 60 38 / 50 10 0 0
SFB 68 42 61 38 / 60 10 0 0
ORL 68 44 62 43 / 60 10 0 0
FPR 73 48 64 43 / 80 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 8 AM EST THIS MORNING FOR COASTAL VOLUSIA
COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-MARTIN-NORTHERN
BREVARD COUNTY-NORTHERN LAKE COUNTY-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-SOUTHERN LAKE
COUNTY-ST. LUCIE.
WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR COASTAL VOLUSIA
COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-MARTIN-NORTHERN
BREVARD COUNTY-NORTHERN LAKE COUNTY-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-SOUTHERN LAKE
COUNTY-ST. LUCIE.
AM...TORNADO WATCH UNTIL 8 AM EST THIS MORNING FOR FLAGLER BEACH TO
VOLUSIA-BREVARD COUNTY LINE 0-20 NM-SEBASTIAN INLET TO
JUPITER INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO
SEBASTIAN INLET 0-20 NM.
GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR FLAGLER BEACH TO
VOLUSIA-BREVARD COUNTY LINE 0-20 NM-FLAGLER BEACH TO
VOLUSIA-BREVARD COUNTY LINE 20-60 NM-SEBASTIAN INLET TO
JUPITER INLET 0-20 NM-SEBASTIAN INLET TO JUPITER INLET 20-
60 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20
NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST MONDAY
FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-SEBASTIAN INLET TO
JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO
SEBASTIAN INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO
SEBASTIAN INLET 20-60 NM.
&&
FORECAST/AVIATION...CRISTALDI
RADAR/IMPACT WX...BRAGAW
RADAR/PUBLIC SERVICE...WEITLICH
SOCIAL MEDIA...WEITLICHHazardous weather outlook, Jan 17, 6:11 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
611 AM EST SUN JAN 17 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172315-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
611 AM EST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A POTENT LOW PRESSURE SYSTEM CONTAINING A FAST MOVING SQUALL LINE
WILL PUSH OFFSHORE THE FLORIDA EAST COAST BETWEEN 700 AND 800 AM.
STRONG OR DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FOR THE NEXT
FEW HOURS WITH A BRIEF TORNADO POSSIBLE. A TORNADO WATCH CONTINUES
FOR EAST CENTRAL FLORIDA FROM OSCEOLA AND BREVARD COUNTIES
SOUTHWARD UNTIL 800 AM.
THE THREAT FOR STRONG GUSTY WINDS AND BRIEF WATERSPOUTS WILL ALSO
CONTINUE FOR THE ATLANTIC COASTAL WATERS FROM BREVARD COUNTY
SOUTHWARD THROUGH MID MORNING.
.HIGH WIND IMPACT...
STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AS HIGH AS 40
MPH WILL DEVELOP FROM LATE MORNING INTO THIS AFTERNOON BEHIND THE
DEPARTING LOW. A WIND ADVISORY CONTINUES FOR ALL OF EAST CENTRAL
FLORIDA THROUGH 600 PM. PERSONS SHOULD SECURE OUTDOOR ITEMS THAT
COULD BE BLOWN ABOUT...SUCH AS TRASH RECEPTACLES AND RECYCLE BINS.
USE CAUTION IF DRIVING A HIGH PROFILE VEHICLE...OR IF DRIVING OVER
LOCAL CAUSEWAYS.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL LEAD TO A MODERATE THREAT FOR
RIP CURRENTS AT THE BEACHES TODAY. IF YOU DECIDE TO VENTURE TO THE
BEACH LATER TODAY...SWIM ONLY WITHIN SIGHT OF A LIFEGUARD.
.WIND AND SEA IMPACT...
A GALE WARNING CONTINUES FOR THE ADJACENT ATLANTIC WATERS UNTIL
400 PM THIS AFTERNOON. FREQUENT GUSTS TO GALE FORCE ARE EXPECTED
AND WINDS AND SEAS WILL BE EVEN HIGHER NEAR FAST MOVING STORMS. A
SMALL CRAFT ADVISORY WILL BE IN EFFECT AFTER 4 PM THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS BOATING CONDITIONS WILL CONTINUE THROUGH TUESDAY...
AND THE SMALL CRAFT ADVISORY WILL LIKELY NEED TO BE EXTENDED
BEYOND TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTINUE TO MONITOR THE WEATHER THROUGH ABOUT 800
AM. FORMAL ACTIVATION MAY BE NEEDED.
CRISTALDI
In the hours before
Special weather statement, Jan 17, 5:22 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
522 AM EST SUN JAN 17 2016
FLZ045-047-053-147-171100-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-
ORANGE FL-
522 AM EST SUN JAN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ORANGE... NORTHEASTERN
OSCEOLA AND CENTRAL BREVARD COUNTIES UNTIL 600 AM EST...
AT 521 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BITHLO TO NEAR NARCOOSSEE
TO 10 MILES SOUTH OF POINCIANA...AND MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MELBOURNE...TITUSVILLE...ROCKLEDGE...COCOA AND COCOA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR EAST CENTRAL
FLORIDA.
LAT...LON 2840 8059 2828 8061 2832 8064 2857 8060
2831 8066 2836 8068 2834 8068 2818 8059
2829 8069 2816 8064 2786 8130 2797 8135
2859 8108 2861 8097 2871 8083 2865 8081
2861 8080 2874 8077 2877 8072 2846 8052
TIME...MOT...LOC 1021Z 230DEG 59KT 2855 8109 2827 8123 2800 8144
CRISTALDILocal storm report, Jan 17, 6:08 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
608 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM TSTM WND GST PATRICK AIRFORCE BASE 28.24N 80.61W
01/17/2016 M48.00 MPH BREVARD FL AWOS
GUST TO 42 KNOTS FROM THE SOUTH.
0600 AM TSTM WND GST 4 NNE PORT SAINT JOHN 28.53N 80.77W
01/17/2016 M43.00 MPH AMZ552 FL OTHER FEDERAL
USAF WIND TOWER KSC1007.
&&
PGSpecial weather statement, Jan 17, 6:23 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
623 AM EST SUN JAN 17 2016
FLZ047-054-058-059-064-171215-
SOUTHERN BREVARD COUNTY FL-MARTIN FL-OKEECHOBEE FL-ST. LUCIE FL-
INDIAN RIVER FL-
623 AM EST SUN JAN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...MARTIN...EASTERN
OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES UNTIL 715
AM EST...
AT 621 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR INDIAN HARBOUR BEACH
TO NEAR LAKEPORT...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...PALM BAY...MELBOURNE...WALTON AND FORT PIERCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT FOR BREVARD...INDIAN RIVER...ST.
LUCIE...MARTIN...AND OKEECHOBEE COUNTIES UNTIL 800 AM EST FOR EAST
CENTRAL FLORIDA.
LAT...LON 2716 8071 2721 8081 2714 8087 2723 8099
2816 8064 2776 8044 2766 8038 2819 8063
2774 8038 2718 8019 2725 8032 2724 8032
2717 8026 2720 8026 2715 8015 2697 8008
2696 8061
TIME...MOT...LOC 1121Z 264DEG 39KT 2816 8055 2693 8106
BRAGAWLocal storm report, Jan 17, 6:31 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
631 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM NON-TSTM WND GST 2 S CAPE CANAVERAL 28.37N 80.60W
01/17/2016 M51.00 MPH BREVARD FL MESONET
GUST TO 44 KNOTS FROM THE SOUTH AT WXFLOW STATION.
0615 AM TSTM WND GST 3 SSE COCOA 28.34N 80.73W
01/17/2016 M48.00 MPH BREVARD FL OTHER FEDERAL
GUST TO 42 KNOTS FROM THE SOUTH AT USAF TOWER KSC9404.
0615 AM TSTM WND GST 3 W CAPE CANAVERAL 28.40N 80.65W
01/17/2016 M51.00 MPH AMZ552 FL OTHER FEDERAL
GUST TO 44 KNOTS FROM THE SOUTH AT USAF TOWER KSC300.
0620 AM TSTM WND GST 5 NE PORT CANAVERAL 28.46N 80.53W
01/17/2016 M54.00 MPH BREVARD FL OTHER FEDERAL
GUST TO 47 KNOTS FROM THE SOUTH AT USAF TOWER KSC003.
0620 AM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
01/17/2016 M47.00 MPH BREVARD FL ASOS
GUST TO 41 KNOTS FROM THE SOUTH.
&&
PGLocal storm report, Jan 17, 6:38 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
638 AM EST SUN JAN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM TSTM WND GST PATRICK AIRFORCE BASE 28.24N 80.61W
01/17/2016 E53.00 MPH BREVARD FL AWOS
GUST TO 46 KNOTS FROM THE SOUTH.
&&
PGSpecial weather statement, Jan 17, 6:59 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
659 AM EST SUN JAN 17 2016
FLZ064-171245-
MARTIN FL-
659 AM EST SUN JAN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 745
AM EST...
AT 658 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF INDIANTOWN...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STUART...TEQUESTA...JUPITER ISLAND...PORT SALERNO AND JENSEN BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR EAST CENTRAL
FLORIDA.
LAT...LON 2696 8038 2721 8036 2721 8027 2717 8026
2720 8026 2722 8022 2721 8026 2726 8028
2724 8022 2725 8022 2721 8019 2723 8019
2726 8021 2726 8020 2697 8008 2698 8009
2697 8010 2696 8015
TIME...MOT...LOC 1158Z 240DEG 49KT 2699 8033
PENDERGRASTTornado, Martin
- When
- January 17, 7:13 AM EST to 7:15 AM EST
- Where
- Martin County, 0.5 mi N of Gomez to 1.24 mi NNE of Gomez
- Rating
- EF1
- Path length
- 0.8 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.087, -80.150
A NWS storm survey team determined an EF-1 tornado touched down in Hobe Sound, just east of U.S. Highway 1, in a wooded area between SE Courtney Terrace and SE Highpoint Way. Numerous uprooted trees (convergent pattern) indicated peak winds near 90 mph. The tornado then moved east-northeast and weakened to EF-0 strength, affecting a three block area before lifting near the intercoastal waterway between SE Marina Bay Drive and SE Palm Street. Eight homes sustained minor damage due to falling trees and debris penetration of windows. Four vehicles were also damaged from falling trees and flying debris. DI28 DOD3 EXP.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 17, 20162 deaths · 7 injured · $12 million · EF2 · 13 events
- Winter Weather in Delaware, January 17, 20161 death · 1 injured · 3 events
- Cold in Wisconsin, January 17, 20161 death · 1 event
- Lake-Effect Snow in Ohio, January 17 to 19, 2016$1.1 million · 4 events
- Lake-Effect Snow in Pennsylvania, January 17 to 19, 2016$700,000 · 3 events
- Lake-Effect Snow in New York, January 17 to 19, 2016$221,000 · 9 events
- Heavy Snow and Damaging Winds in California, January 17 to 20, 2016$100,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 17, 201651 kt wind · 11 events
- Winter Weather in New Jersey, January 17, 20169 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 17, 20168 events
- Extreme Cold in Wisconsin, January 17, 20168 events
- Extreme Cold and Cold in Iowa, January 17, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609610.